Question of the Week # 345

345)  A 8 year old boy is brought to the Emergency room by his mother with complaints of  shortness of breath. His mother reports she has noticed increasing swelling of his face, abdomen and extremities over the past 4 weeks. She scheduled an appointment with his pediatrician in the upcoming week however, she brought him to the ER today because he started getting distressed because of breathing difficult. The patient does not have any significant medical problems and mother reports he has always been a “good kid” at the school.  There is no history of fever or sore-throat. On examination,  he is afebrile,  Blood pressure 100/60 mm Hg (Standing) , 108/60 ( Lying Down) and Heart Rate 92/min ( Standing), 88/min (Lying Down). He is tachypneic with respiratory rate is 26/min and is using accessory muscles. His face is grossly swollen. Breath sounds are reduced on both sides and there is massive ascites with scrotal edema. Lower extremities reveal gross edema up until the level of knees.  Urinalysis showed 3+ proteinuria, no red cell casts or hematuria. Urine total protein is 8.0 gm/24 hours. Serum total protein 4.0gm% and albumin 2.0gm% .  A chest X-ray shows bilateral pleural effusions. Which of the following management options is most appropriate next step for this patient?

A) Renal Biopsy

B) Corticosteroid Trial

C) Furosemide

D) Furosemide with Albumin infusion

E) Consult Nephrology

7 Responses

  1. D) Furosemide with Albumin infusion

    • Minimal change disease – Rx with trial of corticosteroids,fluid restriction and low salt diet.

      Consider albumin and furosemide in presence of massive anasarca or respiratory distress,

  2. c,

  3. Pleural effusion pH might need LASIx ? Albumin might not be bad …

  4. B. trial of steroid as diagnosis is leading toward minimal change disease.

  5. B-as it is minimal change disease

  6. It is nephrotic syndrome and most common cause is minimal change and its treatment is corticosteriod. but now we are dealing with fluid overload and respiratory distress.
    Co-administration of albumin and furosemide increased the urine volume and sodium level, which is due to increase in the GFR as well as the diuretic effects of furosemide.
    http://www.researchgate.net/publication/51121064_Co-administration_of_albumin-furosemide_in_patients_with_the_nephrotic_syndrome

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: